Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Corpus Christi, TX

May 16, 2009Victoria County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 16, 2009, 4:09 PM CDT for Victoria County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 4:09 PM CDT (21:09 UTC)
Expired
May 16, 2009, 6:00 PM CDT
In force
111 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Victoria County, TX

The radar

The Austin/San Antonio radar (KEWX), 129 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2177 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 162109
FFWCRP
TXC469-162300-
/O.NEW.KCRP.FF.W.0002.090516T2109Z-090516T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
409 PM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VICTORIA COUNTY IN SOUTH TEXAS...

* UNTIL 600 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED 4 TO 6 INCHES OF RAINFALL HAS OCCURRED
  ALONG HIGHWAY 77 AROUND 10 MILES NORTH OF VICTORIA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE   
  FLOODING TO OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 2907 9698 2891 9683 2882 9709 2894 9718

$$

MJG
1 follow-up statement
000 
WGUS74 KCRP 162255
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
555 PM CDT SAT MAY 16 2009

TXC469-162304-
/O.EXP.KCRP.FF.W.0002.000000T0000Z-090516T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VICTORIA-
555 PM CDT SAT MAY 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CDT FOR NORTHERN
VICTORIA COUNTY...

LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS VICTORIA COUNTY FOR 
THE NEXT SEVERAL HOURS...HOWEVER THE HEAVIER SHOWERS AND STORMS HAVE 
MOVED OUT OF THE WARNED AREA AND THE THREAT FOR FLASH FLOODING IS 
ENDING. 

LAT...LON 2907 9698 2891 9683 2882 9709 2894 9718

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:48 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 16, 2:48 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
248 PM CDT SAT MAY 16 2009

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...COMPLEX OF STRONG
THUNDERSTORMS ASSOCIATED WITH THE INITIAL MID LEVEL CIRCULATION FROM
THIS MORNING HAS PRODUCED A SWATH OF HEAVY RAIN OVER WEBB COUNTY
AND IS NOW OVER HEBBRONVILLE...SLIDING SOUTHEAST. THIS AREA IS
FORECAST TO WEAKEN SLIGHTLY AS IT DRIFTS EAST TO SOUTHEAST LATE
TODAY AND THE 700 MB CIRCULATION OPENS AND SHIFTS JUST OFFSHORE OF
KINGSVILLE THIS EVENING. THERE IS A CLEAR BREAK IN CONVECTION FROM
LAREDO TO BEEVILLE AT THIS TIME. THE FIRST DISTURBANCE IS SENDING
A SURFACE TROUGH AND OUTFLOW WHICH WILL MEET THE PREVAILING
SOUTHEAST LOW LEVEL FLOW AND WEAK SEA BREEZE LATE THIS AFTERNOON.
THIS WILL PRODUCE A NARROW BAND OF MOISTURE CONVERGENCE AND
CONVECTION FOR THE COASTAL BEND BUT MID TO UPPER LEVEL LIFT
BECOMES MUCH LESS FOCUSED...MEANWHILE SUBSIDENCE IS ALREADY SEEN
SQUASHING ISOLATED SHOWERS THAT DEVELOPED MIDDAY NEAR THE COAST
AND OVER THE WATER.

TO THE NORTH IS THE MAIN LINE OF BROKEN CONVECTION AND ASSOCIATED
WITH A WIND SHIFT TO NORTHEAST...STRONGER LOW LEVEL CONVERGENCE AND
A SECONDARY POSITIVELY TILTED UPPER TROUGH. THIS IS DEVELOPING A
STRONGER OUTFLOW BOUNDARY AND IS FORECAST TO AFFECT NORTHERN AND
WESTERN AREAS THIS EVENING AND REACH THE INTERIOR COASTAL BEND BY
MIDNIGHT AND CONTINUE A FEW HOURS AFTER. SURFACE WINDS FROM THE
EAST WILL TURN NORTHERLY ACROSS THE CWA AS THIS BOUNDARY PASSES
THROUGH TONIGHT. POSTFRONTAL MOIST LOW LEVELS WILL HOLD ACROSS
MOST OF THE AREA THROUGH SUNDAY MORNING. MODELS CONTINUE THE
DEPICTION OF WEAKENING DYNAMICS AND CONVECTION WITH THE SYSTEM
TONIGHT AND EARLY SUNDAY MORNING. HOWEVER A WELL DEFINED 850-700
MB TROUGH IS PROGGED THIS EVENING FOR NORTHERN AREAS WHICH OPENS
WITH TIME AS IT MOVES SOUTHEAST. MOST AREAS SHOULD SEE RAIN BUT
THE HEAVY RAINFALL WILL CONTINUE TO BE CONFINED TO WESTERN AND
NORTHERN AREAS THIS EVENING. DAMPENING EFFECT ON THE IMMEDIATE
COAST EARLY THIS EVENING IS THE SUBSIDENCE WITH THE SEA BREEZE BUT
CONDITIONALLY MOIST AND UNSTABLE CONDITIONS ARE PRESENT WITH A
VERY WEAK CAP THANKS TO THE UPPER TROUGH SAGGING SOUTHEAST TX.
TONIGHTS CONVECTION SHOULD TRANSITION INTO MORE ELEVATED BASED AS
LOW LEVEL NORTHEAST FLOW DEVELOPS...BUT OUTFLOW DOMINATED FRONT
FROM THE NORTH WILL BE THE MAIN LOW LEVEL FORCING...ESPECIALLY
LATE AFTERNOON AND EVENING AS IT SLOWLY MOVES SOUTHEAST.

THERE IS A THIRD DISTURBANCE ON THE BACKSIDE OF THE MEAN UPPER TROUGH
SO CLEARING DOES NOT OCCUR ON THE COASTAL BEND ON SUNDAY. SHOWERS
AND ISOLATED THUNDERSTORMS WITH THIS SHORT WAVE TROUGH WILL REDEVELOP
AND BE MOST NUMEROUS ON THE IMMEDIATE COAST AND NEARSHORE AS WELL OFFSHORE
WATERS ON SUNDAY. PARTIAL CLEARING WILL PUSH INTO WESTERN AND NORTHWEST
AREAS ON SUNDAY. LOW LEVEL FLOW INCREASES SUNDAY NIGHT IN THE WAKE
OF THIS DISTURBANCE AS IT SLIDES ACROSS THE WEST GULF AND FINALLY
LOW LEVEL DRYING DEVELOPS SUNDAY NIGHT AND ESPECIALLY ON MONDAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...QUIET WEATHER EXPECTED
THROUGH THE EXTENDED PERIOD. A LARGE UPPER RIDGE WILL GRADUALLY
CROSS THE SOUTHERN CONUS...BRINGING SUBSIDENCE AND PERSISTENT
OFFSHORE FLOW THROUGH MIDWEEK.

MODELS DIFFER SOMEWHAT ON SOLUTION AFTER MIDWEEK. BOTH GFS AND ECMWF
DEVELOP A BROAD CYCLONIC CIRCULATION IN THE FLORIDA STRAITS AND
DRIFT IT INTO THE NORTHEAST GULF. THE GFS BRINGS THE CIRCULATION
ONSHORE OVER THE SOUTHEAST US BY THE WEEKEND...WHILE THE ECMWF
LEAVES IT NEARLY STATIONARY JUST OFFSHORE. EITHER SOLUTION WOULD
IMPINGE ON RETURN FLOW THIS FAR WEST...IMPLYING GENERALLY WEAKER
WINDS BUT WARMER AND DRIER AIR.

TEMPERATURES INITALLY BELOW NORMAL...WITH MORE COMFORTABLE MORNING
LOWS...WILL GRADUALLY RISE THROUGH THE EXTENDED...RETURNING TO ABOVE
NORMAL READINGS BY THE WEEKEND.

&&

.MARINE...WINDS WILL CONTINUE TO DECREASE AND BACK TO THE EAST
LATE TODAY...THEN NORTHEAST LATE THIS EVENING AND OVERNIGHT. LOW
LEVEL NORTHEAST FLOW INCREASES ON SUNDAY BUT SCA TYPE WINDS NOT
EXPECTED UNTIL SUNDAY NIGHT AND MONDAY FOR OFFSHORE AREAS. SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS ON
SUNDAY.

&&

.HYDROLOGY...SLOW MOVING THUNDERSTORMS HAVE PUT DOWN LOCALLY
1 TO 3 INCHES OF RAIN IN MAINLY WEBB COUNTY. THREAT FOR HEAVY RAIN
CONTINUES FOR NORTHERN COUNTIES ESPECIALLY THIS EVENING. EARLIER
MID LEVEL CIRCULATION CAUSED ACTIVITY TO STALL OVER NORTHERN WEBB
WHERE HIGHER AMOUNTS OCCURRED JUST SOUTH OF HIGHWAY 44.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    70  82  62  86  61  /  50  50  10   0   0
VICTORIA          66  82  58  85  56  /  60  30  10   0   0
LAREDO            71  85  67  92  65  /  50  30  10   0   0
ALICE             69  84  62  88  57  /  60  50  10   0   0
ROCKPORT          71  83  65  83  63  /  40  50  10   0   0
COTULLA           67  83  59  88  57  /  60  30  10   0   0
KINGSVILLE        69  84  63  88  58  /  50  50  10   0   0
NAVY CORPUS       72  83  68  83  65  /  50  60  10   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

AT/15...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, May 16, 11:16 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1116 AM CDT SAT MAY 16 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-171045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1116 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS
WILL BE MOST NUMEROUS IN THE BRUSH COUNTRY...AND SPREADING INTO THE
INTERIOR COASTAL BEND THIS AFTERNOON. AREAS OF VERY HEAVY RAIN ARE
EXPECTED IN PARTS OF THE BRUSH COUNTRY. LOCALIZED FLASH FLOODING OF
DRY CREEKS IS POSSIBLE IN PARTS OF THE BRUSH COUNTRY. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TONIGHT SPREADING
TO THE COAST EARLY SUNDAY MORNING. A COUPLE STORMS TONIGHT MAY
BECOME STRONG PRODUCING WIND GUSTS TO 45 MPH...SMALL HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY IN COASTAL
AREAS AND OVER THE GULF. CONDITIONS OVER THE COASTAL WATERS MAY
APPROACH SMALL CRAFT ADVISORY CRITERIA AT TIMES SUNDAY AFTERNOON
THROUGH MONDAY AS NORTHEAST WINDS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AT

In the hours before

Special weather statement, May 16, 11:01 AM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1101 AM CDT SAT MAY 16 2009

TXZ229-230-239-240-162115-
LA SALLE-MCMULLEN-WEBB-DUVAL-
INCLUDING THE CITIES OF...COTULLA...ENCINAL...TILDEN...LAREDO...
RIO BRAVO...FREER...BENAVIDES...SAN DIEGO
1101 AM CDT SAT MAY 16 2009

...THUNDERSTORMS WITH VERY HEAVY RAIN...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE BRUSH COUNTRY
AND SOME OF THESE STORMS WILL BE SLOW MOVING WITH VERY HEAVY
RAINFALL. THE THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE
INTO THE AFTERNOON HOURS AND MOST AREAS HAVE A POTENTIAL FOR
HEAVY RAIN AS THE DISTURBANCE SLOWLY MOVES EAST.

SIGNIFICANT RAINFALL WILL CAUSE WATER FLOW INTO DRY CREEKS IN
THE BRUSH COUNTRY AND THE THERE IS A GOOD CHANCE OF LOCALIZED
FLASH FLOODING. DUE TO THE SLOW MOVEMENT AND INTENSE RAINFALL
LOCALIZED AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED WITH SEVERAL AREAS
RECEIVING 1 TO 2 INCHES OF RAIN FROM THUNDERSTORMS. THE HEAVY RAIN
WILL AFFECT THE CORRIDOR OF HIGHWAY 59 AND 44 AND ALONG INTERSTATE
35.

ANYONE PLANNING OUTDOOR ACTIVITIES IN SOUTHWEST TEXAS SHOULD
BE ALERT FOR THUNDERSTORMS PRODUCING HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING.

AOT
Special weather statement, May 16, 3:47 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
347 PM CDT SAT MAY 16 2009

TXZ230>234-162145-
BEE-GOLIAD-LIVE OAK-MCMULLEN-VICTORIA-
347 PM CDT SAT MAY 16 2009

...STRONG THUNDERSTORMS WERE AFFECTING BEE...GOLIAD...LIVE OAK...
MCMULLEN AND VICTORIA COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
VICTORIA TO 11 MILES SOUTH OF TILDEN...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN BEE...EASTERN MCMULLEN...GOLIAD...LIVE OAK AND VICTORIA
COUNTIES...INCLUDING THE CITIES OF SIMMONS...CHARCO...THREE RIVERS...
WEESATCHE...RAY POINT...PETTUS...NURSERY...OAKVILLE...NORMANNA AND
MISSION VALLEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...VERY HEAVY RAINFALL AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THESE STORMS. ISOLATED RAINFALL TOTALS OF 2 TO 4
INCHES WILL BE POSSIBLE IN THESE SLOW MOVING STORMS AND RESIDENTS
SHOULD MONITOR FOR THE POTENTIAL FOR FLOODING OF CREEKS AND LOW
LYING AREAS AS WELL AS SIGNIFICANT STREET FLOODING IN URBAN AREAS.

MJG

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:11 PM CDTAreal Flood AdvisoryCRPKleberg, Nueces, Webb164 days
May 16, 5:17 PM CDTMarine Weather StatementCRP4 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.